Thunderstorm Wind, Cochise
- When
- July 26, 7:15 PM MST
- Where
- Cochise County, 0.91 mi SW of (Dug)bisbee Douglas
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.460, -109.610
Scattered thunderstorms moved southwest off the Mogollon Rim and eventually developed over Cochise County. One storm produced a severe wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Scattered thunderstorms moved southwest off the Mogollon Rim and eventually developed over Cochise County. One storm produced a severe wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 26, 3:20 PM MST, 3 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Tucson AZ 320 PM MST Thu Jul 26 2018 .SYNOPSIS...As high pressure moves to the northwest, temperatures will fall back to normal levels over the next few days. An increase in moisture will bring a better chance of thunderstorms Friday into early next week. Some storms will generate heavy rain and strong winds. && .DISCUSSION...The strong high that brought record heat to the area earlier this week continues to weaken and shift west and northwest of our area this afternoon. The resulting northeasterly flow and organized outflows are guiding storms off the Mogollon Rim and southern White Mountains toward valley locations, but unfavorable surface based and mixed layer convective inhibition is still expected to be difficult to overcome. Best storm chances should remain east of Tucson. Temperatures are down as expected, but still several degrees above average. The increasing easterly component to our flow will once again bring us a period where storm flow and structure is enhanced. Initial upstream 700-500mb moisture is favorable, but it may start to struggle with some dry air intrusion from the northeast by the middle of next week unless we can convince the high to reconsolidate near the 4-corners region instead of northwest of our area. GEFS plumes suggest precipitable water values back up to around 1.6+ inches Friday night with elevated levels into the weekend. By Monday night the operational GFS still has precipitable water well above average (suggesting 1.7 inches), but this is not supported by GEFS plumes or ensemble means. So we'll go with the elevated thunderstorm coverage Friday afternoon through the weekend, but slow things down to climatology by Tuesday or Wednesday. && .AVIATION...Valid through 28/00Z. SCT-BKN clouds at 8k-12k ft AGL with SCT-BKN clouds AOA 20k ft AGL through the evening. Isolated to scattered -TSRA/-SHRA are expected this afternoon and evening mainly east and south of KTUS. SFC wind NWLY at 10-16 kts with gusts to 25 kts through 27/04Z before becoming light and terrain driven overnight. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered thunderstorms this evening mainly east and south of Tucson. A better flow pattern will allow for an increase of thunderstorm chances Friday and into the weekend. Aside from the breeziness across the area for the rest of this evening, 20-foot winds will be terrain driven and generally under 15 mph. An exception will be in and around thunderstorms where gusty outflow winds will be likely. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Meyer/Pegram Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Special Weather Statement National Weather Service Tucson AZ 322 PM MST THU JUL 26 2018 AZZ509-510-262245- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow- 322 PM MST THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM COUNTY UNTIL 345 PM MST... At 321 PM MST, Doppler radar was tracking a strong thunderstorm 29 miles east of San Carlos, or 36 miles northwest of Safford, moving south at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Arsenic Tubs. LAT...LON 3345 11009 3344 10985 3317 10980 3321 11014 TIME...MOT...LOC 2221Z 010DEG 17KT 3331 10995 JKP
Special Weather Statement National Weather Service Tucson AZ 328 PM MST THU JUL 26 2018 AZZ509-510-262315- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow- 328 PM MST THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 415 PM MST... At 328 PM MST, Doppler radar was tracking a strong thunderstorm 12 miles north of Safford, moving south at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Safford, Thatcher, Pima, Solomon, Fort Thomas and Swift Trail Junction. LAT...LON 3314 10988 3304 10954 3268 10946 3286 11014 TIME...MOT...LOC 2228Z 000DEG 15KT 3300 10974 GL
Special Weather Statement National Weather Service Tucson AZ 349 PM MST THU JUL 26 2018 AZZ509-262315- Upper Gila River and Aravaipa Valleys including Clifton/Safford- 349 PM MST THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENLEE COUNTY UNTIL 415 PM MST... At 348 PM MST, Doppler radar was tracking a strong thunderstorm just northeast of Duncan, moving south at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Duncan and Franklin. LAT...LON 3260 10919 3281 10915 3285 10905 3259 10905 TIME...MOT...LOC 2248Z 355DEG 10KT 3278 10907 KD
Special Weather Statement National Weather Service Tucson AZ 425 PM MST THU JUL 26 2018 AZZ509-270000- Upper Gila River and Aravaipa Valleys including Clifton/Safford- 425 PM MST THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENLEE COUNTY UNTIL 500 PM MST... At 424 PM MST, Doppler radar was tracking a strong thunderstorm near Duncan, moving south at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Duncan and Franklin. LAT...LON 3256 10920 3272 10918 3276 10905 3257 10905 TIME...MOT...LOC 2324Z 006DEG 12KT 3270 10909 KD
Special Weather Statement
National Weather Service Tucson AZ
456 PM MST THU JUL 26 2018
AZZ509-270030-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-
456 PM MST THU JUL 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM COUNTY UNTIL
530 PM MST...
At 456 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of San Carlos, or 26 miles east of Globe, moving south at
10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly remote areas of northwestern
Graham County but outflow winds could affect Highway 70 east of
Peridot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3342 11026 3327 11026 3327 11045 3339 11043
3340 11040 3340 11036 3341 11035 3343 11032
TIME...MOT...LOC 2356Z 011DEG 11KT 3335 11034
KDSpecial Weather Statement National Weather Service Tucson AZ 538 PM MST THU JUL 26 2018 AZZ508-511-512-270130- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount Graham- 538 PM MST THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COCHISE COUNTY UNTIL 630 PM MST... At 537 PM MST, Doppler radar was tracking numerous thunderstorms and a strong outflow boundary pushing southwest across eastern Cochise County. Wind gusts of 50 mph and blowing dust will be possible with these storms and outflow boundary. Locations impacted include... Willcox, Bowie, Chiricahua National Monument, Rucker Canyon, Kansas Settlement, Mcneal, Sunizona, I-10 At Milepost 355, Portal, San Simon, Elfrida, Pearce-Sunsites and Paradise. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3144 10976 3241 10986 3241 10905 3159 10909 TIME...MOT...LOC 0037Z 031DEG 22KT 3222 10955 GL
The Tucson radar (KEMX), 108 km away, was scanning. The volume nearest the first event began at 02:15 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774605.